Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 4308  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD® - CASE REPORT
Year : 2022  |  Volume : 67  |  Issue : 5  |  Page : 626
Cutaneous Eruption after SARS-CoV-2 vaccine in psoriatic patient treated with methotrexate


1 Department of Medicine, Surgery and Dentistry, “Scuola Medica Salernitana”, University of Salerno, Salerno, Italy
2 Dermatology Unit, Department of Clinical Medicine and Surgery, University of Naples Federico II, Naples, Italy

Date of Web Publication29-Dec-2022

Correspondence Address:
Raimondo Annunziata
Department of Medicine, Surgery and Dentistry, “Scuola Medica Salernitana”, University of Salerno, Salerno
Italy
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.ijd_361_22

Rights and Permissions



How to cite this article:
Serena L, Fabrizio M, Antonella G, Annunziata R. Cutaneous Eruption after SARS-CoV-2 vaccine in psoriatic patient treated with methotrexate. Indian J Dermatol 2022;67:626

How to cite this URL:
Serena L, Fabrizio M, Antonella G, Annunziata R. Cutaneous Eruption after SARS-CoV-2 vaccine in psoriatic patient treated with methotrexate. Indian J Dermatol [serial online] 2022 [cited 2023 Feb 7];67:626. Available from: https://www.e-ijd.org/text.asp?2022/67/5/626/366124




Dear Editor,

Methotrexate (MTX) has been successfully employed as an anti-inflammatory agent in the treatment of a variety of dermatologic conditions, such as psoriasis. Recently, many reports described adverse skin manifestations during MTX therapy. The majority of these are reported on the trunk, back, buttocks, and proximal area of extremities with non-palpable erythematous-purpuric rashes, flaccid bullae, crusted, or hemorrhagic erosions or ulceration.[1],[2] On the other hand, in the current literature there are several adverse reactions reported after covid vaccination, such as diffuse erythema, urticarial reactions, pityriasis rosea, and herpes zoster.[3],[4] The mechanism according to which the vaccine can cause this type of reaction has been widely explained in the literature, and most skin reactions are caused either by delayed hypersensitivity response to vaccination or by T-cell-mediated skin reaction due to molecular mimicry with a viral epitope.[5]

We report the case of 60 years old woman referred to us for palmoplantar psoriasis resistant to topical therapy. At the first visit, she was prescribed systemic acitretin 25 mg/day, but after 6 weeks there was no improvement, so we decided to switch to MTX 10 mg/week, administrated through subcutaneous injection. Three months later, the patient showed a marked improvement in the palmar-plantar manifestations of psoriasis, but the problem was to manage the therapy and the concomitant SARS-CoV-2 vaccine. For those with the well-controlled disease, international guidelines indicated to interrupt MTX therapy for 1 week before and after each dose of messenger ribonucleic acid (mRNA) vaccine. This recommendation, rather than the 2 weeks interruption, was based on practical considerations about the complexity of suspending MTX for 2 weeks around each of the two vaccine doses that are spaced 3–4 weeks apart, and the potential for flare associated with longer MTX interruption.[1] Thereafter, we indicated to suspend MTX 1 week before undergoing COVID-19 vaccination with Pfizer and 1 week after. Three days after vaccination, the patient returned to our facility with diffuse erythema over the entire body surface, edema of the right periocular area, and dysepithelialization with exoserosis of the back of the feet [Figure 1], and the diagnosis of adverse drug reaction was made. Thereafter, the patient was treated with corticosteroids (40 mg/die) and antihistamines (10 mg/1 ml) intramuscularly for about 3 days, followed by topical and oral corticosteroid therapy (25 mg/die) with complete remission in 1 month. Following allergologyst indication, and in prevision of the second vaccine, the basophil activation test was performed, but no reactivity emerged.
Figure 1: Erythema over the entire body surface, edema of the right periocular area, and dysepithelialization with exoserosis of the back of the foot in a psoriatic patient treated with MTX after SARS-CoV-2 vaccine

Click here to view


Complete blood count, inflammatory indices, and biochemical laboratory parameters were also evaluated, which were found to be in the normal range.

We believe that our case is important to highlight the possible concomitant role of the two drugs in the development of the reaction, although before the vaccination, the skin was almost cleared. We hypothesize that MTX could have cross-reacted with the vaccine, but this finding certainly needs to be further investigated with other studies. Our patient did not agree to take the second dose of the vaccine and refuse to restart MTX therapy. Probably MTX interruption for at least 2 weeks before and after the vaccination would have been safer or at least would have preserved the MTX as an important therapeutic option to manage our patient.

Acknowledgements

The patient in this manuscript has given written informed consent to the publication of her case details, the patient gave consent for photo acquisition and publication.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the legal guardian has given her consent for images and other clinical information to be reported in the journal. The guardian understands that her names and initials will not be published and due efforts will be made to conceal the patient's identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Curtis JR, Johnson SR, Anthony DD, Arasaratnam RJ, Baden LR, Bass AR, et al. American college of rheumatology guidance for COVID-19 vaccination in patients with rheumatic and musculoskeletal diseases: Version 3. Arthritis Rheumatol 2021;73:e60-75.  Back to cited text no. 1
    
2.
Zuber M, Harikrishna, Vidhyashree, Chhabra M, Venkataraman R, Kumar S, Rashid M. Methotrexate related cutaneous adverse drug reactions: A systematic literature review. J Basic Clin Physiol Pharmacol 2021. doi: 10.1515/jbcpp-2021-0165.  Back to cited text no. 2
    
3.
Vastarella M, Picone V, Martora F, Fabbrocini G. Herpes zoster after ChAdOx1 nCoV-19 vaccine: A case series. J Eur Acad Dermatol Venereol 2021;35:e845-6.  Back to cited text no. 3
    
4.
Martora F, Fabbrocini G, Marasca C. Pityriasis rosea after Moderna mRNA-1273 vaccine: A case series. Dermatol Ther 2021;35:e15225.  Back to cited text no. 4
    
5.
McMahon DE, Kovarik CL, Damsky W, Rosenbach M, Lipoff JB, Tyagi A, et al. Clinical and pathologic correlation of cutaneous COVID-19 vaccine reactions including V-REPP: A registry-based study. J Am Acad Dermatol 2022;86:113-21.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (528 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed552    
    Printed14    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal